• question-icon

    What causes low sodium levels after knee replacement surgery?

default
Posted on Thu, 27 Jul 2017 in Kidney Conditions
Question: Hi,

I would like to know your opinion on below case

My father has got knee replacement surgery 2 weeks ago. After surgery we can observe that sodium levels are dropping. The next day after surgery sodium is 134. After two days it went to 128. From then we started sodamint - 2 tablets for every 6 hours. So Sodium level increased to 129.9 and then 133.9 within 4 days of using sodamint. But after 3 more days it dropped to 131.5 in spite of taking sodamint.

Can yout please tell why sodium levels are dropping. What would be the treatment for That?
Isort it because of the surgery? How to cure this? Other than blood reports there are no physical symptoms. B.P is normal. He is not diabetic. No alcohol.
doctor
Answered by Dr. Raju A.T 9 hours later
Brief Answer:
Need some more details

Detailed Answer:
Hi,

Thanks for your query.

Sorry for late reply.

I would like to know

What were the sodium levels pre surgery ?
Is he a hypertensive ?
What are his creatinine levels ?
How is his frequency of urination ?

Waiting for your response,


Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Raju A.T 52 minutes later
Hi,

It was 140.20 before surgery . He is not hypertensive and there are no symptoms.

Creatinine level is 0.97 . Creatinine looks to be okay . Even TSH is fine

Thanks,
XXXX
doctor
Answered by Dr. Raju A.T 45 hours later
Brief Answer:
Could be diuretics

Detailed Answer:
Hi,

Thanks for the info.

Sorry for the delayed response.

Low sodium levels in a post op patient could most probably be due to medications used during anesthesia.

Most suspected amongst them could be diuretics. DIuretics can cause hyponatremia.

Even minor amount of blood loss can also cause low sodium levels.

Need not worry as it is easily treatable.

Please do ask if any doubts.

Regards,

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Raju A.T 14 hours later
Hi, I have provided some attachments. Please review them.
doctor
Answered by Dr. Raju A.T 6 hours later
Brief Answer:
Normal

Detailed Answer:
Hi,

I have seen the reports. All three readings are normal.

Regards,
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Raju A.T

General & Family Physician

Practicing since :2008

Answered : 4035 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Hyponatremia

doctor1 MD

43 year old female, normal weight in good health. .Total hysterectomy done Dec. 2010, benign ovarian mass; 2 weeks after episode of PSVT, then next...

doctor1 MD

I had an event about a week and a half ago. I apparently put my head in my hand, said oh no to my husband and then told him I didn t know where I...

doctor1 MD

Hi ! I'm visiting my wonderful 91 year old Mom. She has always been very active, hiking, backpacking, tennis, gardening 12 hours/day and took care...

doctor1 MD

Hello. My father is 86 years old and very XXXXXXX Starting yesterday at Noon, he laid down and we couldn't get him up. He's been in bed no for 30...

doctor1 MD

My sodium level has dropped since, I believe, I was prescribed neurontin for RLS . I take 5 pills per day - 3 every 6 hours and 2 at bedtime. My...

doctor1 MD

My mother &77 yrs) has the problem as Hyponatremia & Gross Ascites; TB and malignancies were not detected. At present slight fever continues with...

doctor1 MD

MY wife had been operated for Rt breast cancer about 3 yrs back. treated with Chemotheraoy & radiation. Got it OK. But since this year a growth...

Get personalised answers from verified doctor in minutes across 80+ specialties

160 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Raju A.T
  • Q - Suffer from hypertension and weakness. Does meth use cause thyroid problem?

  • Q - What is the effect of steroids on the heart during puberty in boys?

  • Q - Having psychological problems. Taking therapy. Any advice?

  • Q - Body feels shaky. What is the cause and how to control this?

  • Q - Experiencing a periodic mild numbness in arm. Family history of MS. Any...

  • Q - Medicine for G6PD patient with fever?

  • Q - Having pain and pressure in eye with headache. Sinus MRI normal. What...

  • Q - Snorted meth. Having sore throat and cough. Is there any complication?

  • Q - Have small penis. Will penomet penis enlargement pump work to enlarge it?

  • Q - Found high BP readings on home monitors. Any thoughts?

backtotop2